Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 51, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 5, 2002, 10:00 PM EDT for Berkshire County, Massachusetts. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2002, 10:00 PM EDT (02:00 UTC)
- Expired
- Jun 5, 2002, 11:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Berkshire County, MA
The radar
The Albany radar (KENX), 74 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 5:15 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 2.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2173 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 14.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 060200 SVRALY MAC003-060300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 1000 PM EDT WED JUN 5 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS * UNTIL 1100 PM EDT * AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM FLORIDA TO 26 MILES WEST OF GREAT BARRINGTON...MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SAVOY AND DALTON AT 1005 PM EDT LENOX AT 1015 PM EDT LEE AND HOUSATONIC AT 1030 PM EDT GREAT BARRINGTON AT 1040 PM EDT BECKET AT 1045 PM EDT OTIS AND MONTEREY AT 1100 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 10:00 PM EDT, 0 minutes earlier.
Area forecast discussion, Jun 5, 10:00 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 1000 PM EDT TUE JUN 5 2002 .DISC...WILL UPDATE ZONES TO REMOVE TORNADO WATCH. ALSO LATEST RADAR PIC SHOWING GOOD BAND OF HVY PCPN IN MIDDLE OF CWA. WILL WORD ALL ZONES AS SCATTERED SHOWERS AND THUNDERSTORMS UNTIL A LITTLE AFTER MIDNIGHT...THEN OCCASIONAL RAIN. WILL WORD NORTHERN ADIRONDACKS AS OCCASIONAL RAIN. .HYDRO STATUS...PCPN AMTS FROM TSRA AS HIGH AS 3 INCHES. WILL HAVE TO KEEP A CLOSE EYE ON RIVERS AND STREAMS IN SCHOHARIE VALLEY AND MOHAWK VALLEY. .ALY...NONE. KOLECI
In the hours before
Local storm report, Jun 5, 9:07 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
907 PM EDT WED JUN 05 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM MALTA NY WIND DAMAGE
06/05/02 SARATOGA TREES AND WIRES DOWN
0745 PM MALTA RIDGE NY WIND DAMAGE
06/05/02 SARATOGA TREE BLOWN OFF HOUSE (FROM
CHANNEL 13)
0759 PM CARLISLE NY 1 INCH HAIL
06/05/02 SCHOHARIE
0800 PM MALTA NY .75 INCH HAIL
06/05/02 SARATOGA
0800 PM ROUND LAKE NY WIND DAMAGE
06/05/02 SARATOGA TREES DOWN
0810 PM ROUND LAKE NY WIND DAMAGE
06/05/02 SARATOGA TREES DOWN
0815 PM STILLWATER NY .75 INCH HAIL
06/05/02 SARATOGA
0815 PM CAMBRIDGE NY WIND DAMAGE
06/05/02 WASHINGTON TREES DOWN
0835 PM VOORHEESVILLE NY 1 INCH HAIL
06/05/02 ALBANY
0845 PM EASTON NY WIND DAMAGE
06/05/02 WASHINGTON WIRES DOWNSpecial weather statement, Jun 5, 9:26 PM EDT, 34 minutes before
VTZ014-060230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 926 PM EDT WED JUN 5 2002 ...A STRONG THUNDERSTORM IN WINDHAM COUNTY... AT 926 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER SOMERSET...OR 6 MILES SOUTH OF STRATTON...MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN...WILL BE NEAR... WEST WARDSBORO AT 935 PM EDT... JAMAICA AT 940 PM EDT... TOWNSHEND AND NEWFANE AT 945 PM EDT... WINDHAM AT 950 PM EDT... GRAFTON AT 955 PM EDT... SAXTONS RIVER AND WESTMINSTER AT 1000 PM EDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND SOUTHERN VERMONT.
Local storm report, Jun 5, 9:31 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
931 PM EDT WED JUN 05 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM MALTA NY WIND DAMAGE
06/05/02 SARATOGA TREES AND WIRES DOWN
0745 PM MALTA RIDGE NY WIND DAMAGE
06/05/02 SARATOGA TREE BLOWN OFF HOUSE (FROM
CHANNEL 13)
0759 PM CARLISLE NY 1 INCH HAIL
06/05/02 SCHOHARIE
0800 PM MALTA NY .75 INCH HAIL
06/05/02 SARATOGA
0800 PM ROUND LAKE NY WIND DAMAGE
06/05/02 SARATOGA TREES DOWN
0810 PM ROUND LAKE NY WIND DAMAGE
06/05/02 SARATOGA TREES DOWN
0815 PM STILLWATER NY .75 INCH HAIL
06/05/02 SARATOGA
0815 PM CAMBRIDGE NY WIND DAMAGE
06/05/02 WASHINGTON TREES DOWN
0835 PM VOORHEESVILLE NY 1 INCH HAIL
06/05/02 ALBANY
0845 PM EASTON NY WIND DAMAGE
06/05/02 WASHINGTON WIRES DOWN
0904 PM HOOSICK NY WIND DAMAGE
06/05/02 RENSSELAER TREES DOWN - ALSO NORTH
HOOSICK
0910 PM NORTH BENNINGTON VT WIND DAMAGE
06/05/02 BENNINGTON TREES DOWNLocal storm report, Jun 5, 9:44 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
944 PM EDT WED JUN 05 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM MALTA NY WIND DAMAGE
06/05/02 SARATOGA TREES AND WIRES DOWN
0745 PM MALTA RIDGE NY WIND DAMAGE
06/05/02 SARATOGA TREE BLOWN OFF HOUSE (FROM
CHANNEL 13)
0759 PM CARLISLE NY 1 INCH HAIL
06/05/02 SCHOHARIE
0800 PM MALTA NY .75 INCH HAIL
06/05/02 SARATOGA
0800 PM ROUND LAKE NY WIND DAMAGE
06/05/02 SARATOGA TREES DOWN
0800 PM SCHENECTADY NY WIND DAMAGE
06/05/02 SCHENECTADY TREES DOWN
0810 PM ROUND LAKE NY WIND DAMAGE
06/05/02 SARATOGA TREES DOWN
0815 PM CAMBRIDGE NY WIND DAMAGE
06/05/02 WASHINGTON TREES DOWN
0815 PM STILLWATER NY .75 INCH HAIL
06/05/02 SARATOGA
0815 PM COLONIE NY WIND DAMAGE
06/05/02 ALBANY TREES AND POWER LINES DOWN
0830 PM CHARLOTTEVILLE NY WIND DAMAGE
06/05/02 SCHOHARIE TRESS AND POWER LINES DOWN
0835 PM VOORHEESVILLE NY 1 INCH HAIL
06/05/02 ALBANY
0845 PM EASTON NY WIND DAMAGE
06/05/02 WASHINGTON WIRES DOWN
0904 PM HOOSICK NY WIND DAMAGE
06/05/02 RENSSELAER TREES DOWN - ALSO NORTH
HOOSICK
0910 PM NORTH BENNINGTON VT WIND DAMAGE
06/05/02 BENNINGTON TREES DOWN
0920 PM ALTAMONT NY WIND DAMAGE
06/05/02 ALBANY TREES DOWN
0920 PM NORTH ADAMS MA WIND DAMAGE
06/05/02 BERKSHIRE TREES DOWNLocal storm report, Jun 5, 9:50 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
950 PM EDT WED JUN 05 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM ROUND LAKE NY TORNADO
06/05/02 SARATOGA POSSIBLE TORNADO ROUND
LAKE TO STILLWATER BETWEEN
810 AND 815 PM. WILL BE
INVESTIGATED THURSDAY BY
NWS.
NNNNLocal storm report, Jun 5, 9:53 PM EDT, 7 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0951PM WED JUN 05 2002
#1 0000001 000
CNWH WLSR QHQT QTRF APTS WAPT
01056 FILE 28 PD NORWICH NY0082400 JUN 05-02
TO NATIONAL WEATHER SERVICE
COPY SEMO DUTY OFFICER
THUNDERSTORM/HIGH WIND REPORT
COUNTY(S) AFFECTED: CHENANGO
LOCATION (INCLUDING TOWN AND NEAREST ROAD): CITY OF NORWICH
DATE AND TIME CONDITION STARTED: 7:35PM 6/5/02
EXTENT OF DAMAGE OR AREAS IN DANGER: HIGH WATER FROM HEAVY RAIN CAUSED STREET
CLOSING,SEWER BACK UP AND MAN HOLE COVER TO LIFT//LIGHTENING STRIKE CAUSED A
WATER PIPE IN A RESIDENCE TO BURST
CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED (X) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE) ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME) ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT) ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG) ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL) ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT) ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO: ( ) - TREES
( ) - POWER/TELCO POLES ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS (X) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - CROPS
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE ( ) - CROPS
( ) - SMALL TREES/SHRUBS ( ) - LARGE TREES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - POWER/TELCO POLES
( ) - POWER/TELCO LINES
RELIABLE WIND SPEED REPORTS: MPH OR KNOTS
NUMBER KILLED: 0 NUMBER INJURED: 0
FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
REMARKS:
AUTH PHONE #: 607 336-9125
AUTH SGT VAN MILES 9-53PM
OPER - MILES,VAN L 2151The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 9:08 PM EDT | Severe Thunderstorm Warning | ALY | Berkshire | 52 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.